Alert archive / Texas / Red Flag Warnings in 2017

Red Flag Warning 14, NWS Amarillo, TX

March 23, 2017Cimarron County, Oklahoma; 4 counties in Texas

NWS Amarillo, TX issued this red flag warning at Mar 23, 2017, 3:52 AM CDT for Cimarron County, Oklahoma; 4 counties in Texas. It took effect at Mar 23, 2017, 2:00 PM CDT. It was in force for 5 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 23, 2017, 3:52 AM CDT (08:52 UTC)
In effect from
Mar 23, 2017, 2:00 PM CDT
Expired
Mar 23, 2017, 7:00 PM CDT
In force
5 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Dallam County, TX, Deaf Smith County, TX, Hartley County, TX, Oldham County, TX

The radar

The Amarillo radar (KAMA), 105 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 5:41 PM CDTTSTM WND GST 617 N Bootleg, TX61 MPH WIND GUST MEASURED AT SCHOOLNET SITE AT WALCOTT.
Mar 23, 6:04 PM CDTHAIL 12 S Dalhart, TXVIEWERS REPORTING QUARTER SIZE HAIL 2 MILES SOUTH OF DALHART
Mar 23, 6:26 PM CDTTSTM WND GST 653 W Wildorado, TXTIME ESTIMATED BY RADAR.
Mar 23, 6:31 PM CDTHAIL 0.883 N Hereford, TXNICKEL SIZE HAIL REPORTED A FEW MILES NORTH OF HEREFORD ON 385
Mar 23, 6:53 PM CDTHAIL 13 E Vega, TXREPORTING QUARTER HAIL 3 MILES EAST OF VEGA ON I-40... HAIL NOW SHIFTING NORTH OF HWY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

887 
WWUS84 KAMA 230852
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
352 AM CDT Thu Mar 23 2017

OKZ001-TXZ001-006-011-016-232100-
/O.NEW.KAMA.FW.W.0014.170323T1900Z-170324T0000Z/
Cimarron-Dallam-Hartley-Oldham-Deaf Smith-
352 AM CDT Thu Mar 23 2017

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
THE FAR WESTERN TEXAS AND OKLAHOMA PANHANDLES...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity...which is in
effect from 2 PM this afternoon to 7 PM CDT this evening.

* Affected Area...In Oklahoma...Cimarron. In Texas...Dallam... 
  Hartley...Oldham and Deaf Smith.

* 20 Foot Winds...Southwest 25 to 35 mph with gusts over 45 mph 
  possible. 

* Relative Humidity...As low as 12 to 15 percent. 

* Timing...2 PM this afternoon to 7 PM CDT this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

Ward

For more information from the National Weather Service visit...
www.weather.gov/ama
1 follow-up statement
742 
WWUS84 KAMA 232104
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
404 PM CDT Thu Mar 23 2017

OKZ001-TXZ001-006-011-016-240000-
/O.CON.KAMA.FW.W.0014.000000T0000Z-170324T0000Z/
Cimarron-Dallam-Hartley-Oldham-Deaf Smith-
404 PM CDT Thu Mar 23 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE FAR WESTERN
TEXAS AND OKLAHOMA PANHANDLES...

* Affected Area...In Oklahoma...Cimarron. In Texas...Dallam... 
  Hartley...Oldham and Deaf Smith.

* 20 Foot Winds...Southwest 25 to 35 mph with gusts over 45 mph 
  possible.

* Relative Humidity...As low as 12 to 15 percent.

* Timing...2 PM this afternoon to 7 PM CDT this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Mar 23, 12:53 AM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Mar 23, 12:53 AM CDT, 2 hours 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1253 AM CDT Thu Mar 23 2017

.AVIATION...
For the 06Z TAFs, expect low clouds to return to the TAF sites
before sunrise this morning, then erode by mid to late morning.
Strong south winds will develop at all terminal sites during the
late morning hours and continue until near sunset Thursday. An
Aviation Weather Warning will likely become necessary at KAMA
during this time period. Thunderstorms will then be possible at
both KGUY and KAMA between 00Z and 03Z Friday as an upper level
storm system affects the region.

Andrade

&&

.PREV DISCUSSION... /Issued 814 PM CDT Wed Mar 22 2017/

UPDATE...
Have issued update to graphical forecasts, increasing dewpoints
and overnight temperatures, primarily in eastern sections.  Have
also included mention of fog between midnight and 10 AM for
eastern sections.  No other changes at this time.  Updated text
products will be issued shortly.

Cockrell

PREV DISCUSSION... /Issued 640 PM CDT Wed Mar 22 2017/

AVIATION...
For the 00z TAFs...
Generally clear sky expected this evening as southeast surface
winds in the 15 to 20 kt range prevail.  Low clouds expected to
make a return late tonight and early Thursday morning, but do not
expect duration of MVFR or IFR ceilings to be as long as was
experienced today.  Southerly surface winds expected to gust into
the 35 to 40 kt range during the afternoon on Thursday.

Isolated thunderstorms expected after 21z Thursday, potentially
impacting AMA or GUY before 00z Friday.  Will not include in
terminals at this time due to low certainty of such occurrence.
Better chances with greater coverage expected in the 00z to 06z
Friday time frame, just beyond the scope of this forecast.

Note:  Widespread telephone outage in the Dalhart area precludes
remote monitoring of DHT surface observations.  Will keep the AMD
NOT SKED remark in the DHT forecast until communications are
restored.

Cockrell

PREV DISCUSSION... /Issued 424 PM CDT Wed Mar 22 2017/

DISCUSSION...
Clouds have finally disappeared for most of the Panhandles. Just a
small bunch are hanging on in the southeast TX Panhandle. Clouds
are expected to build back in overnight and slowly erode again
tomorrow as moisture continues getting pumped in from the south.
The increase in moisture will join upper level dynamics, as a mid-
level closed low gets closer to the area, to allow for severe
weather to become possible for the Panhandles. Models are still in
a bit of disagreement over the exact track of the low. Short
range models are indicating that the low may move more northerly
than previously anticipated. Currently, we are still in a
favorable enough position for storms, but if the low were to track
much further north, we would end up dry slotted. CAPE is kind of
on the meager side, but bulk shear is strong and mid-level lapse
rates are high. DCAPE and low level parameters aren't looking
great. Thus, hail, around quarter size to a bit larger, and strong
winds, 60 to 70 mph, will be the greatest threats. Tornado threat
looks to be very low. CAMS seem to be in fairly good agreement on
discrete cells to start and changing into a linear pattern.
Whether or not the line forms before storms exit our area will be
something to watch for. Initiation looks to be between 4 and 7 pm
eastward of a line from Hereford to Stratford and west of a line
from Clarendon to Perryton. Storms will move eastward and should
be exiting the Panhandles after 1 am.

Meanwhile, during the day on Thursday, winds will be breezy and RH
values in the western Panhandles will drop into the teens and
create fire weather concerns. The winds will stay breezy overnight
and increase on the back side of the low on Friday to become
strong. Northerly winds look to be between 30 and 45 mph with
gusts up to 60 mph. A High Wind Warning and Wind Advisory will
likely be needed for western and central portions of the
Panhandles accordingly. Winds should start to come down overnight
and turn more southerly on Saturday as high pressure fills in. The
next shortwave moves through the area on Sunday and and brings
chances for rain and thunderstorms in the north and elevated fire
weather in the south.

The beginning of the work week will see conditions dry out before
the next big system hits mid-week. Long range models are in
terrible disagreement over this system. The GFS tries to close off
the low and dig it southward into the western CONUS. The ECMWF
tries to move a brief weak wave through the central plains that
just glances the area, and the Canadian is in between the two. For
now, have just kept a model blend until more consensus is
gathered.

Beat

FIRE WEATHER...
Elevated to critical fire weather conditions are possible Thursday
for the western TX and OK Panhandles. RH values will drop to between
12 and 20 percent and 20 foot winds will be southerly between 25 and
35 mph. Central and eastern portions of the Panhandles are
expecting thunderstorms for Thursday afternoon through late
evening.

Winds will turn northerly by Friday and will be strong with winds
30 to 45 mph with gusts up to 60 mph. RH values should remain
above 20 percent on Friday.

Elevated conditions will again be possible on Sunday as RH values
drop into the upper teens for the southern TX Panhandle and winds
will be around 15 mph.

Beat

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Mar 22, 7:50 PM CDT, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
750 PM CDT Wed Mar 22 2017

OKZ001>003-TXZ001>020-231100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
750 PM CDT Wed Mar 22 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible across the Texas and Oklahoma
Panhandles Thursday through Thursday night. The potential for
severe weather will exist across both Panhandles during this time
with quarter size hail and wind gusts between 60 and 70 mph as
the primary threats.

Elevated to critical fire weather conditions will be possible
Thursday for the western one-third of the Panhandles as winds
will be 25 to 35 mph and relative humidity values will be 12 to
20 percent.

It will be windy across western and central parts of the Texas
and Oklahoma Panhandles on Friday when sustained wind speeds of 30
to 45 mph will be possible. Gusts will range from 45 to 60 mph. A
High Wind Warning will likely be needed on Friday for western
parts of the Panhandles and a Wind Advisory will likely be needed
for central parts of the Panhandles.

Thunderstorms are possible again on Sunday and Tuesday. At this
time, the threat for severe weather appears to be low on these two
days. Elevated fire weather conditions will be possible for
portions of the Panhandles on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Thursday. Spotters should
continue to monitor the forecast and be ready for activation.

Area fire managers and emergency management should be alert for
elevated to critical fire weather conditions on Thursday and for
elevated fire weather conditions on Sunday.

Cockrell

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 3:42 AM CDTHigh Wind WatchAMABeaver, Cimarron, Texas26 hr
Mar 23, 5:00 PM CDTSpecial Weather StatementAMACimarron45 min
Mar 23, 6:23 PM CDTSpecial Weather StatementAMATexas52 min
Mar 23, 3:42 AM CDTWind AdvisoryAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more16 hr
Mar 23, 4:41 PM CDTSpecial Weather StatementAMAHartley49 min
Mar 23, 5:28 PM CDTSpecial Weather StatementAMASherman47 min
Mar 23, 5:50 PM CDTSpecial Weather StatementAMADeaf Smith, Hartley, Oldham40 min
Mar 23, 5:55 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham50 min
Mar 23, 6:15 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Moore, Sherman60 min
Mar 23, 6:33 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Potter, Randall57 min

Nearby

Red Flag Warnings in Texas, 2017Red Flag Warnings in Oklahoma, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.